Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 65, NWS Jackson, KY

July 3, 2001Powell County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 3, 2001, 7:25 PM EDT for Powell County, Wolfe County, Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2001, 7:25 PM EDT (23:25 UTC)
Expired
Jul 3, 2001, 8:00 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Powell County, KY, Wolfe County, KY

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:25 PM EDTThunderstorm WindStanton, KYStrong winds blew numerous trees down in the Hardwick Creek area. Trees also were reported blown down in the city of Stanton.
Jul 3, 7:30 PM EDTThunderstorm WindLandsaw, KYTrees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 032326
SVRJKL

KYC197-237-040000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
725 PM EDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POWELL COUNTY
  WOLFE COUNTY

* UNTIL 800 PM EDT

* AT 725 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER CLAY
  CITY...OR ABOUT 3 MILES WEST OF STANTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER SEE AT 730 PM EDT.
  OVER GLENCAIRN AT 735 PM EDT.
  OVER HIGH FALLS AT 740 PM EDT.
  OVER CAMPTON AT 745 PM EDT.
  OVER HOLLONVILLE AT 750 PM EDT.
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO 
GROUND LIGHTNING...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. REQUEST 
^THEY RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST 
OFFICE.

LAT...LON 3797 8402 3782 8404 3763 8353 3778 8328

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:53 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 3, 3:53 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT TUE JUL 3 2001

MAIN FORECAST PROBLEM CENTERS AROUND POTENTIAL FOR CONVECTION UP
UNTIL THE EXTENDED PERIODS.

ONE WEAKENING MCS IS ABOUT TO ENTER NORTHERN KY FROM THE
NORTHWEST...WHILE ADDITIONAL THUNDERSTORM DEVELOPMENT HAS BEGUN
WESTWARD IN SOUTHERN IN AND SOUTHERN IL. THUS FAR THE LESS ORGANIZED
SCATTERED CONVECTION HAS REMAINED TO OUR SOUTH.

OUR ATMOSPHERE IS CERTAINLY UNSTABLE WITH LIFTED INDICES IN THE
RANGE OF -4 TO -7. IF THE CAP DOES NOT BREAK DUE TO TERRAIN
INFLUENCES EARLY THIS EVENING OR DUE TO WEAKENING MCS MOVING INTO
THE AREA. THERE IS STILL A THREAT OF AN MCS DURING THE NIGHT (AS
SHOWN BY THE MESO ETA). AM NOT COMFORTABLE UNDERCUTTING GUIDANCE
POPS...WHICH ARE IN THE LIKELY CATEGORY FOR MOST OF THE AREA IN BOTH
SETS OF MOS.

ON WEDNESDAY...THE ETA SHOWS AN MCS EXITING THE AREA AT 12Z AND DOES
NOT GENERATE ANY MORE PRECIP BEFORE 00Z. HOWEVER..ALL THREE MODELS
(INCLUDING THE ETA) INDICATE INSTABILITY AND A FAVORABLE POSITION
UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. BOTH SETS OF MOS
GUIDANCE SHOW LIKELY POPS...AND WILL STICK WITH THE LIKELY POPS
ALREADY IN ZFPJKL.

UPPER JET SUPPORT WANES WEDNESDAY NIGHT AND THE SURFACE COLD FRONT
IS NOW NOT EXPECTED TO PASS UNTIL THURSDAY...SO WILL GO WITH JUST
CHANCE POPS ON WEDNESDAY NIGHT. CHANCE POPS CONTINUE ON THURSDAY AS
THE COLD FRONT SINKS SOUTH THROUGH THE AREA.

NGM MOS TEMPS LOOK TOO WARM ON WEDNESDAY...PROBABLY BECAUSE OF LOWER
LOW LEVEL DEW POINTS IN THE NGM ALLOWING MORE WARMING BEFORE
CONVECTION DEVELOPS. WILL GO CLOSER TO AVN MAV TEMPS. OTHERWISE...
THE GUIDANCE TEMPS ARE FAIRLY CLOSE AND LOOK REASONABLE.

.JKL...NONE.

HAL

In the hours before

Special weather statement, Jul 3, 1:45 PM EDT, 5 hours 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
145 PM EDT TUE JUL 3 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING OVER PARTS OF EASTERN
KENTUCKY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND PARTS OF
EASTERN KENTUCKY LATER THIS EVENING.

A COMPLEX OF STRONG STORMS MOVING THROUGH CENTRAL INDIANA WILL
CONTINUE TO DROP SOUTHEAST TOWARD KENTUCKY THIS AFTERNOON. IN
THE MEANTIME...SOUTHWEST WINDS HAVE RETURNED HEAT AND HUMIDITY TO
THE STATE. AS THAT COMPLEX MOVES DEEPER INTO KENTUCKY THE STAGE IS
SET FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS LATER THIS EVENING.
THE MAIN RISK AREA WILL BE THE KENTUCKY FOOTHILLS AND NEAR INTERSTATE
75.

ANY THUNDERSTORMS THAT DO DEVELOP LATE THIS AFTERNOON AND EVENING
COULD REACH SEVERE LIMITS. THE STRONGEST STORMS COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR
LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:15 PM EDTSevere Thunderstorm WarningJKLEstill30 min
Jul 3, 7:39 PM EDTSevere Thunderstorm WarningJKLLee21 min
Jul 3, 7:59 PM EDTSevere Thunderstorm WarningJKLBreathitt, Owsley, Wolfe31 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.